Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 314, NWS North Platte, NE

October 9, 2001Brown County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 9, 2001, 5:36 PM CDT for Brown County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 9, 2001, 5:36 PM CDT (22:36 UTC)
Expired
Oct 9, 2001, 6:15 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Brown County, NE

What was reported inside it

TimeReportWhereRemark
Oct 9, 5:40 PM CDTHail 0.75Ainsworth, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WUUS53 KLBF 092237
SVRLBF
NEC017-092315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 615 PM CDT...

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL BROWN COUNTY...OR ABOUT 13
  MILES NORTH OF BREWSTER...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF SOUTHEASTERN BROWN COUNTY   

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4208 9997 4209 9968 4235 9966 4236 9991
$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:38 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 9, 2:38 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT TUE OCT 9 2001

...THUNDERSTORM COVERAGE FORECAST CHALLENGE TONIGHT...

AT NOONTIME CDT DRIER AIR WAS FILTERING INTO THE SOUTHWEST AS A
BRIEF PERIOD OF SUBSIDENCE INCREASES WITH CLOUDS DECREASING IN THE
EXTREME SOUTHWEST. SATELLITE IMAGERY SHOWS 2 WAVES MOVING EAST ACROSS
COLORADO WITH STRONGER WAVE NOW APPROACHING THE CENTRAL PORTION OF
THE STATE. MODELS APPEAR TO BE SLOW IN THE PROGRESS OF THIS SECOND
WAVE. THE RADAR MOSAIC CURRENTLY SHOWS SHOWERS AND THUNDERSTORMS
LIFTING NORTH ACROSS THE NORTHERN FORECAST AREA...NORTH OF HIGHWAY
2. THE 18Z HAND SURFACE ANALYSIS SHOWED 1000 MB LOW JUST SOUTHWEST
OF MCK WITH DRYLINE EXTENDING SOUTH THROUGH WESTERN KANSAS. SEMI
STATIONARY FRONT EXTENDED NORTHEAST FROM LOW CENTER WEST OF A LBF
TO VTN LINE...WHILE DEVELOPING WARM FRONT POSED SOUTHEAST THROUGH
SOUTH CENTRAL NEBRASKA.

MODELS ARE IN GENERAL AGREEMENT THROUGH 60 HOURS WITH BLEND
UTILIZED. THE 15Z RUC IS SLOWER WITH THE PROGRESSION OF THE FRONT
EAST THIS EVENING WITH THE MODELS POSSIBLY UNDERESTIMATING THE IMPACT
ACROSS THE NORTH CENTRAL THROUGH 03Z. 18Z UPPER AIR SOUNDING
COMPLETED FOR LBF.

THE SURFACE LOW WILL CONTINUE TO MOVE EAST NORTHEAST WITH DRYLINE
TO OUR EAST AT 4 PM CDT. WARM FRONT TO LIFT NORTHEAST AND WASHOUT
WITH SEMI STATIONARY FRONT TO BECOME PRIMARY AREA OF LOW LEVEL
CONVERGENCE THIS EVENING ACROSS THE NORTH CENTRAL. THE 850-700 MB 2D
FRONTOGENESIS SUGGEST MAIN BOUNDARY WILL END UP ACROSS SOUTH DAKOTA
WITH H85 TROUGH TO MOVE SOUTHEAST THROUGH 03Z ACROSS FORECAST AREA
WITH INCREASING LOW LEVEL SHEAR IN THE NORTH CENTRAL WITH THREAT
FOR A FEW SEVERE STORMS EAST OF A STUART TO BROKEN BOW LINE. H85
WINDS INCREASE TO 35 TO 40 KNOTS OVERNIGHT WITH BREEZY WORDING
RETAINED OVERNIGHT. ADDITIONAL SHOWERS REDEVELOP ON THE COLD SIDE
THROUGH 06Z AS H5 WAVES LIFT NORTHEAST COMPLIMENTED BY INCREASED
DIVERGENCE ASSOCIATED WITH JETSTREAM.

WEDNESDAY HIGH PRESSURE BUILDS SOUTHEAST HOWEVER H7-H5 LAPSE RATES
WILL BE OVER 7 DEGREES C/KM WITH COLD AIR STRATOCUMULUS FIELD TO
LINGER FOR THE DAY WITH PARTLY CLOUDY SKIES SOUTHWEST AND PARTLY
SUNNY ACROSS THE NORTH WITH THE POTENTIAL FOR SOME SHOWERS
TO DEVELOP AS H5 TROUGH AXIS MOVES SLOWLY EAST WITH EMBEDDED WAVES
REMAINING IN THE FLOW. TEMPERATURES WILL STILL GET INTO THE LOW 60S
SOUTHWEST AND 55 TO 60 ACROSS THE NORTH.

WEDNESDAY NIGHT THE SURFACE HIGH BUILDS SOUTHEAST WITH LIGHT WINDS
AND DRY CONDITIONS. RETURN FLOW SETS UP IN THE WEST WITH TEMPERATURES
REBOUNDING BACK INTO THE 60S ON THURSDAY AS LEESIDE TROUGH REFORMS
NEAR THE FRONT RANGE.

THURSDAY NIGHT THE NEXT COLD FRONT SLIDES EAST WITH CHANCE OF
SHOWERS IN THE WEST BY MIDNIGHT WITH SYSTEM EAST BY FRIDAY MORNING.
FEW SHOWERS MAY STILL LINGER INTO THE MORNING WITH NO CHANGE MADE TO
CURRENT FORECAST.

IN THE EXTENDED MODELS ARE TRENDING SLOWER WITH THE H5 LONGWAVE
TROUGH WHICH MOVES INTO THE WESTERN PLAINS FRIDAY. A SPLIT IN THE
FLOW DEVELOPS SATURDAY AS H5 LOW CUTS OFF SOMEWHERE ACROSS OKLAHOMA
AND TEXAS WITH OUR FORECAST REGION BECOMING UNDER A NORTHWEST TO
WEST FLOW. A BACKDOOR COLD FRONT WILL SWING THROUGH SATURDAY BUT
WITH NORTHWEST FLOW ALOFT DEVELOPING AND MAIN FORCING WELL TO THE
NORTH WILL LEAVE DRY. SUNDAY THE NORTHWEST FLOW RE-ESTABLISHES WITH
HIGH PRESSURE TO DOMINATE AT THE SURFACE AND ALOFT WITH COLDER AIR
TO BE DRIVEN SOUTH WITH THICKNESS FALLING AS CYCLONE DROPS
SOUTHEAST ACROSS THE GREAT LAKES. COLDEST AIR CLIPS THE NORTH
CENTRAL WITH MAINLY DRY CONDITIONS INTO MONDAY AS THE SURFACE HIGH
BUILDS SOUTHEAST. THEN MONDAY SOME RECOVERY OCCURS AS WARMER
AR RETURNS AS HIGH PRESSURE BUILDS EAST ACROSS THE PLAINS THROUGH
TUESDAY.

.LBF...NONE.

KECK

In the hours before

Local storm report, Oct 9, 5:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
507 PM CDT TUE OCT 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    5 SE PURDUM               NE   1.25 INCH HAIL
10/09/01   BLAINE

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 4:58 PM CDTSevere Thunderstorm WarningLBFBlaine47 min
Oct 9, 5:50 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup40 min
Oct 9, 6:08 PM CDTSevere Thunderstorm WarningLBFRock67 min
Oct 9, 6:23 PM CDTSevere Thunderstorm WarningLBFLoup52 min
Oct 9, 6:50 PM CDTTornado WarningLBFLoup25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.